Article Text

PDF
The management of tardive dyskinesia

Abstract

Dyskinesias are involuntary movements usually of the face and tongue and sometimes of the limbs and trunk. Tardive (delayed) dyskinesia occurs in patients who have been taking an antipsychotic (neuroleptic) drug or, rarely, another central dopamine-receptor-blocking drug such as metoclopramide. It generally occurs only in those treated for longer than a year, although much shorter exposures have been implicated with the antipsychotics. A similar dyskinesia occurred in schizophrenic patients before antipsychotic drugs were introduced, and can occur in healthy untreated elderly people; risk factors include old age, brain damage1 and the schizophrenic disease process.2 Nevertheless, in most patients on an antipsychotic drug (whether psychotic or not), tardive dyskinesia is an unwanted effect of the drug. It occurs in 5–40% of patients on long-term antipsychotic medication.3–5 we discuss here advances in the management of this difficult condition since our last review.6

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.